matron

Q:

What can I do about frequent episodes of hypoglycemia? I have been a type 2 diabetic for the past nine years. It's been well-controlled with amaryl 2mg dly and metformin500 b,d. My doctor changed my medication to Janumet 50/500 b.d. Since then, my blood sugar has been rising.

Patty Bonsignore

A:

Over time, type 2 diabetes changes: the body makes less insulin and blood glucose levels go up. This can happen quickly, within 1- 2 years of diagnosis, or slowly over a period of years. What it means for the average person with diabetes is that, as the years go by, more medicine will be needed, and many people will eventually need insulin. Amaryl, the medicine you were on, works directly on the pancreas to increase the amount of insulin made. Amaryl is one of a class of drugs called sulfonylureas. They tend to be stronger than drugs like Januvia (Janumet is a combination of Januvia and metformin), but can sometimes be too strong, as demonstrated by your low blood glucose levels You are currently on the highest dose recommended for Januvia (100 mg per day), but the metformin dose could actually be increased to a 1000 mg twice a day. You may want to ask your doctor about increasing the metformin dose . To do this you will have to take the metformin separately from the Januvia. If you increase the metformin dose and still do not see any improvement, you may want to ask your doctor about taking Byetta or Victoza. These are taken by injection, lower blood glucose levels more than other pills you have been taking and without causing hypoglycemic reactions.